FDA Warns of Severe Joint Pain with Diabetes DrugsAug 31, 2015
The U.S. Food and Drug Administration (FDA) has warned that diabetes drugs including Januvia, Onglyza, Tradjenta and Nesina may cause severe and disabling joint pain. In a statement that uses the generic names of the drugs, the agency says "The U.S. Food and Drug Administration (FDA) is warning that the type 2 diabetes medicines sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling,"
Januvia, Onglyza, Tradjenta and Nesina are all dipeptidyl peptidase-4 (DPP-4) inhibitors, a class of Type 2 diabetes medications that work by making for insulin available in the body. "We have added a new Warning and Precaution about this risk to the labels of all medicines in this drug class, called dipeptidyl peptidase-4 (DPP-4) inhibitors." the FDA said. "Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their health care professional right away if they experience severe and persistent joint pain. Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate,"
Januvia has also been linked to pancreatitis, which is inflammation of the pancreas. Onglyza may increase the risk of heart failure. "Patients started having symptoms from one day to years after they started taking a DPP-4 inhibitor. After the patients discontinued the DPP-4 inhibitor medicine, their symptoms were relieved, usually in less than a month. Some patients developed severe joint pain again when they restarted the same medicine or another DPP-4 inhibitor," the FDA stated.